Together for Short Lives
Call the Helpline 0808 8088 100

Painful peripheral neuropathy after treatment with high-dose ifosfamide

Publication year
2001
Author(s)
Frisk, P.; Stalberg, E.; Stromberg, B.; Jakobson, A.
Pages
379-82.
Volume
37
Number
4

BACKGROUND: Ifosfamide is successfully employed in the treatment of bone and soft tissue sarcomas in children and young adults. Used at high doses (HDI) the drug may cause severe multiorgan toxicity. Peripheral neuropathy is a less well-known side effect that may limit its use. We describe a 16-year-old girl with a Ewing sarcoma who was given post-operative treatment with HDI (15 mg/m(2) infused over 5 days). After the second course she experienced paresthesias in both feet. After the third course she developed signs of severe toxicity in the CNS, kidneys, heart, and severe pain in her feet. PROCEDURE: Neurologic and neurophysiologic investigations, including neurographic studies of motor and sensory nerves, EMG, and thermotest, were performed in the acute phase and after 6 and 21 months, respectively. Renal and cardiac function was also assessed. RESULTS: She developed generalized weakness of the arms and legs and an extremely painful hyperesthesia of the soles. The symptoms improved gradually during follow-up but remained to some extent even after more than 2 years. Serial neurophysiologic investigations indicated classical signs of axonal neuropathy, which tended to improve during follow-up. After 18 months the glomerular filtration rate and the effective renal plasma flow were 30 and 12% of normal, respectively, while other organ functions had returned to baseline. CONCLUSIONS: Symptoms of peripheral neuropathy after HDI may herald severe multiorgan toxicity, if continued. Early administration of anesthetics through the intrathecal route should be considered in case of ifosfamide-induced painful peripheral neuropathy.

Research abstracts